Botulinum toxin injection induced autoimmune thyroiditis and myxedema coma: A case report

Read full text
Authors: Khaled Gazwi, Tareq Zaza, Hassan Mitwally, Nikeshkumar Davda, Adel E. Ahmed Ganaw
Cited by: 1
References: 7

Abstract

This case describes a 28-year-old female with amyotrophic lateral sclerosis and recurrent urinary tract infections who developed myxedema coma following a botulinum toxin type-A (Btx) injection for muscle spasticity. On intensive care unit admission, she presented with hypothermia, bradycardia, and reduced consciousness. Laboratory evaluation revealed markedly elevated thyroid-stimulating hormone levels, confirming myxedema coma. Prompt treatment with intravenous levothyroxine and hydrocortisone resulted in rapid improvement in temperature and mental status. Further investigation showed elevated antithyroid peroxidase antibodies, suggesting drug-induced autoimmune thyroiditis triggered by Btx. This case highlights the potential link between Btx injection and thyroid autoimmunity, emphasizing the importance of early recognition and monitoring of thyroid function to prevent life-threatening complications in at-risk patients.

Fields of Study & Subjects

Botulinum Toxin and Related Neurological Disorders Myasthenia Gravis and Thymoma Autoimmune Neurological Disorders and Treatments

Publication details

Journal / source
SAGE Open Medical Case Reports
Publisher
SAGE Publications
Volume
14
Pages
2050313X261430649–2050313X261430649
Publication date
1 January 2026
Language
EN